advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chicago, Illinois, USA:

Could you tell me why we teach not to aspirate after injecting insulin?

Answer:

My understanding is that it is not necessary to aspirate, although not "wrong" to aspirate. A subcutaneous injection should not result in injection into a big blood vessel. Some bleeding that may occur at the injection site would be from nicking a small capillary.

LM

Additional comments from Dr. Bill Quick:

"Aspirating" (drawing back on the plunger of the needle to check for blood after poking the needle through the skin) doesn't seem to be necessary. For example, aspirating is impossible with the pen injector devices.

Another reason for not recommending aspirating relates to the possibility of bruising from the inevitable wiggling of the tip of the needle that's going to occur as you aspirate. Shifting your fingers and/or hands to do the aspirating would seem likely to increase the chance that there will be additional trauma in the skin tissues, causing microbleeding and thus causing visible bruising.

WWQ

DTQ-19991027160709
Original posting 3 Feb 2000
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.